Wisconsin, 2018

Flash Flooding and Hail in Wisconsin, June 15, 2018

June 15, 2018 · NWS DLH · 23 events in 7 counties and zones

A warm front was located across central Minnesota into southwest Wisconsin. Low level flow maintained the influx of moisture and warm air as a shortwave topped a ridge in place to the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A warm front was located across central Minnesota into southwest Wisconsin. Low level flow maintained the influx of moisture and warm air as a shortwave topped a ridge in place to the west. This led to storms throughout much of the day, a few of which were severe with damaging winds and hail. The storms also contained heavy rainfall which primed parts of the area for major flash flooding the following night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 14, 11:06 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 14, 11:06 PM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1206 AM CDT Fri Jun 15 2018

.UPDATE...
Issued at 1150 PM CDT Thu Jun 14 2018

Updated aviation section below for the 12Z TAF update.

UPDATE Issued at 911 PM CDT Thu Jun 14 2018

First wave of convection approaching Duluth/Hibbing for some
thunderstorms. The stronger line of storms is just entering
eastern North Dakota and is expected to move through our forecast
area after 1 AM in the west and later further east.

UPDATE Issued at 644 PM CDT Thu Jun 14 2018

Updated aviation section below for the 06Z TAF update.

&&

.SHORT TERM...(This evening through Friday)
Issued at 311 PM CDT Thu Jun 14 2018

An elevated warm front will lift into the Northland tonight and
kick off a stormy and wet stretch of weather through early next
week. Strong to severe thunderstorms tonight will transition to a
warm and humid Friday with ongoing lower chances of showers and
storms.

An upper ridge will move through the Northland from west to east
tonight. A subtle shortwave will move in from the west very late
this afternoon and this evening, bringing elevated showers and
possibly some thunder. An elevated warm front will then lift into
the Northland and the low-level jet will ramp up. Deeper large
scale forcing for ascent will set up during the wee hours of the
morning from falling heights in the wake of the passing upper
ridge, with the strong southerly low-level jet, and additional
shortwaves lifting through the region. This forcing is expected to
trigger more threatening thunderstorms by the wee hours of Friday
morning. Heavy rain, hail, strong winds, and lots of lightning
are expected given the environment. There will be deep elevated-
based MUCAPE of up to 3000 J/kg, precipitable water values around
1.75 inches, 30 to 40 knots of 0 to 6 km wind shear, and a nearly
40 knot low-level jet. Anticipate early on organized thunderstorms
with organized updrafts with lots of lightning, some hail, and
heavy rain. Fortunately, the 20 to 30 knot west-southwest mean
flow and building in capping behind the elevated boundary should
limit the flooding threat because of the progressive movement of
the storms and lack of training. These storms will likely coalesce
into clusters or an MCS going closer to dawn over northwest WI
into the MN Arrowhead, which means the threat will transition to
strong wind gusts and heavy rain.

Confidence in the forecast drops off after the morning. Imagine
once the low-level jet winds down, there will be a lack of forcing
to trigger additional storms. If there are additional shortwaves,
which does not look likely, then those storms could provide the
necessary forcing. Residual cloud cover from the overnight
convection will limit daytime heating and instability, but since
it will be quite warm and humid with strong south-southwest flow,
it is possible showers and weaker storms could develop during the
middle of the day. The best chances for storms will be east of the
warm front, which will mean northwest Wisconsin and the Minnesota
Arrowhead, as well as later in the day in central and north-
central Minnesota when a cold front nears the area. While there
may be plenty of CAPE for thunderstorms, the lack of deep layer
wind shear will limit the threat of strong storms during the
daytime.

.LONG TERM...(Friday night through Thursday)
Issued at 311 PM CDT Thu Jun 14 2018

The main focus of the extended is the shower/thunderstorm
activity through the weekend into early next week, and associated
potential for severe thunderstorms and heavy rain/flash flooding.
This will be followed by dry and quiet conditions mid next week.

Initially, a slightly positively tilted trough will be situated
across the Western United States, while a cutoff rotates around
northern Manitoba. A jet streak will dig into the Pacific
Northwest on Saturday, this will cutoff a low over the Pacific
Northwest/ Intermountain West while the cutoff over northern
Manitoba remains nearly over the same place. This setup will allow
several shortwaves to eject across Northern Plains into the Upper
Mississippi River Valley. At the surface low pressure will be
nearly co-located with the 500 hPa cutoff over northern Manitoba,
while its cold front slowly slides across Minnesota. This will
trigger shower and thunderstorm activity across the Northland
early Saturday morning, which will continue through Saturday. This
setup will nearly be the same through Sunday as the cold front
stalls across the region. Flow will remain generally out of the
south-southwest, which will advect mild and very moist air
originating from the Gulf of Mexico. Dewpoint values will range
anywhere from the mid 50s to the low to mid 70s with the mid to
upper 50 degree dewpoints generally confined behind the cold front
across far northern Minnesota. A very humid airmass. Precipitable
water values will range anywhere from 1.5 to 2.0 inches, which
per SPC sounding climatology is near to above the 90th percentile
for MPX and INL for this time of year. In addition, models prog
anywhere from 1000 to 3500 J/kg of MLCAPE combined with 0-6 km
bulk shear around or above 40 knots. Based on the environment
severe storms will be possible in addition to heavy rainfall which
may produce flash flooding. However, specific kinematic details
should be taken with a grain of salt at this point in time as the
MCs activity tonight and on Friday, and subsequent boundaries will
likely impact where and when thunderstorms develop through the
weekend and early next week. Stay tuned as additional details
should be resolved as the weekend progresses. Based on the
scenario setting up, have the highest confidence in flooding/flash
flooding but uncertain on exactly where this will occur. The
heaviest rainfall at this point in time is anticipated Saturday
through Saturday night.

The cold front is expected to finally slide through the region on
Monday as a shortwave quickly moves across Central Canada.
Additional shower and thunderstorm activity is expected as a cold
front slides through. High pressure will build into the Northern
Plains behind the exiting shortwave. This will provide dry and
quiet weather for mid next week. Highs will generally be in the
70s and 80s across the region with the mildest readings on
Saturday and Sunday. Overnight lows will be mild through the
weekend with readings ranging from the upper 50s to low 70s. The
rest of the extended will feature more comfortable readings with
lows ranging from the 50s to the low 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1150 PM CDT Thu Jun 14 2018

VFR with increasing chances for MVFR and eventually IFR after 10Z as
showers and thunderstorms move through the forecast area. Timing
the showers/storms is still the main uncertainty. The HRRR and
SSEO's suggest the next wave arrives my morning and that is the
batch that has the best potential for IFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  56  74  60  76 /  80  60  30  60
INL  61  76  59  79 /  80  30  20  30
BRD  65  83  65  80 /  50  40  30  60
HYR  63  80  66  85 /  80  70  50  50
ASX  55  78  59  80 /  90  80  40  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...Wolfe
SHORT TERM...Grochocinski
LONG TERM...WL
AVIATION...Wolfe
Hazardous weather outlook, Jun 14, 8:11 PM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
911 PM CDT Thu Jun 14 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-160200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
911 PM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible this evening, and then likely after
midnight. These thunderstorms could be strong to severe with heavy
rain, lots of lightning, hail, and strong wind gusts. There could
be isolated flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will likely be lingering thunderstorms Friday morning,
especially over northwest Wisconsin and the Minnesota Arrowhead,
and some of those storms could be strong to severe. The main
threats during the morning will be heavy rain, lightning, and
strong winds.

Several rounds of thunderstorms are anticipated Friday afternoon
through early Saturday morning and again on Saturday and Sunday.
Strong to severe storms are possible. In addition, heavy rain is
possible, which may lead to flash flooding. Thunderstorm chances
return on Monday. Specific timing and details for Friday afternoon
through the weekend are uncertain at this point in time. Stay
tuned for additional information.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed tonight to report hail, rainfall,
flooding, and damaging winds.

LSZ121-140>148-160200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
911 PM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible this evening, and then likely after
midnight. These thunderstorms could be strong to severe with heavy
rain, frequent lightning, hail, and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will likely be lingering thunderstorms Friday morning,
especially over northwest Wisconsin and the Minnesota Arrowhead,
and some of those storms could be strong to severe. The main
threats during the morning will be heavy rain, lightning, and
strong winds.

Several rounds of thunderstorms are anticipated Friday afternoon
through early Saturday morning and again on Saturday and Sunday.
Strong to severe storms are possible. In addition, heavy rain is
possible. Thunderstorm chances return on Monday. Specific timing
and details for Friday afternoon through the weekend are uncertain
at this point in time. Stay tuned for additional information.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 15, 1:57 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Duluth MN
257 AM CDT FRI JUN 15 2018

MNZ010-011-150830-
Koochiching-North St. Louis-
257 AM CDT FRI JUN 15 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT KOOCHICHING AND
NORTHWESTERN ST. LOUIS COUNTIES...

At 256 AM CDT, strong thunderstorms were along a line extending from
10 miles east of Baudette, to 14 miles northwest of Waskish, and
moving east at 35 mph.

Wind gusts up to 45 mph, half-inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
International Falls, Birchdale, Littlefork, Nett Lake, Orr, Big
Falls, Ash Lake, Kabetogama, Crane Lake, Manitou, Pelland, Voyageurs
National Park, Buyck, Pelican Lake, Cusson, Rainy Lake, Margie,
Loman, Kabetogama Lake, and Ranier.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4871 9429 4865 9423 4863 9384 4852 9380
      4854 9347 4859 9346 4864 9325 4862 9295
      4854 9273 4854 9264 4850 9263 4850 9270
      4846 9271 4844 9266 4845 9251 4823 9238
      4823 9232 4797 9229 4806 9442 4871 9442
TIME...MOT...LOC 0756Z 288DEG 30KT 4871 9435 4835 9465

Moore
Special weather statement, Jun 15, 2:32 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
332 AM CDT FRI JUN 15 2018

MNZ025-033-034-150900-
Crow Wing-North Cass-South Cass-
332 AM CDT FRI JUN 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASS AND NORTHERN CROW
WING COUNTIES...

At 331 AM CDT, strong thunderstorms were along a line extending from
near Lake George, to near Backus, and moving east at 55 mph.

Wind gusts up to 40 mph, penny-size hail, heavy downpours, and nearly
continuous cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Walker, Breezy Point, Pequot Lakes, Crosslake, Pine River, Emily,
Fifty Lakes, Remer, Wabedo, Hackensack, Backus, Poplar, Longville,
Bena, Federal Dam, Boy River, Outing, Leech Lake, Days High Landing,
and Woman Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4680 9479 4680 9466 4683 9466 4740 9467
      4739 9414 4734 9398 4730 9391 4732 9389
      4728 9378 4724 9381 4721 9377 4659 9378
      4652 9478
TIME...MOT...LOC 0831Z 278DEG 50KT 4728 9503 4678 9453

Moore

The radar

The Duluth radar (KDLH), 92 km away, was scanning. The volume nearest the first event began at 08:38 UTC.

Open the radar archive at this moment

Event by event

18 hail, 4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bayfield

When
June 15, 2:40 AM CST
Where
Bayfield County, 0.69 mi N of Drummond
Measured
1 in hail
Reported by
Public
Coordinates
46.340, -91.250

Hail, Sawyer

When
June 15, 2:41 AM CST to 2:51 AM CST
Where
Sawyer County, 1.6 mi WSW of Round Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.010, -91.360

The hail lasted about 10 minutes.

Hail, Bayfield

When
June 15, 2:51 AM CST to 2:52 AM CST
Where
Bayfield County, 1.42 mi E of Port Wing
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.770, -91.350

Hail, Sawyer

When
June 15, 3:01 AM CST to 3:02 AM CST
Where
Sawyer County, 2.96 mi ENE of Round Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.030, -91.270

Hail, Sawyer

When
June 15, 3:03 AM CST to 3:04 AM CST
Where
Sawyer County, 2 mi SW of Moose Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.010, -91.060

Hail, Sawyer

When
June 15, 3:09 AM CST to 3:10 AM CST
Where
Sawyer County, 0.48 mi E of Lake Chippewa
Measured
0.75 in hail
Reported by
Public
Coordinates
45.930, -91.190

Hail, Ashland

When
June 15, 3:15 AM CST to 3:16 AM CST
Where
Ashland County, Ashland
Measured
1 in hail
Reported by
Public
Coordinates
46.580, -90.880

Hail, Sawyer

When
June 15, 3:15 AM CST to 3:16 AM CST
Where
Sawyer County, 3.95 mi ENE of Lake Chippewa
Measured
1.25 in hail
Reported by
Public
Coordinates
45.960, -91.130

Hail, Ashland

When
June 15, 3:30 AM CST to 3:31 AM CST
Where
Ashland County, 1.68 mi SE of Ashland Arpt
Measured
1 in hail
Reported by
Public
Coordinates
46.530, -90.900

Hail, Price

When
June 15, 4:04 AM CST to 4:05 AM CST
Where
Price County, 0.84 mi SW of (Pkf)park Falls Muni
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
45.940, -90.430

Hail, Ashland

When
June 15, 4:48 AM CST to 4:49 AM CST
Where
Ashland County, 2.5 mi ESE of Butternut
Measured
0.75 in hail
Reported by
Public
Coordinates
46.010, -90.450

Hail, Iron

When
June 15, 4:55 AM CST to 4:56 AM CST
Where
Iron County, 0.48 mi E of Hoyt
Measured
0.75 in hail
Reported by
Public
Coordinates
46.420, -90.270

Hail, Ashland

When
June 15, 5:05 AM CST to 5:06 AM CST
Where
Ashland County, 7.03 mi ENE of Butternut
Measured
1.75 in hail
Reported by
Public
Coordinates
46.050, -90.360

Flash Flood, Iron

When
June 15, 9:15 AM CST to 11:45 AM CST
Where
Iron County, 2.04 mi NNW of Germania to 2 mi NNW of Germania
Cause
Heavy Rain
Reported by
State Official
Coordinates
46.477, -90.216

Two feet of water covered the intersection of US Highway 2 and County Highway D.

Hail, Douglas

When
June 15, 11:22 AM CST to 11:23 AM CST
Where
Douglas County, 0.84 mi SE of Lake Nebagamon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.510, -91.690

Hail, Ashland

When
June 15, 11:25 AM CST to 11:26 AM CST
Where
Ashland County, 0.48 mi W of Mellen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.320, -90.660

Hail, Douglas

When
June 15, 11:30 AM CST to 11:31 AM CST
Where
Douglas County, 1.68 mi SE of Lake Nebagamon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.500, -91.680

Thunderstorm Wind, Douglas

When
June 15, 11:30 AM CST
Where
Douglas County, 1.68 mi SE of Lake Nebagamon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.500, -91.680

A 10 inch diameter poplar tree was blown down onto a power line.

Flash Flood, Ashland

When
June 15, 12:10 PM CST to 2:30 PM CST
Where
Ashland County, 1.09 mi W of Mellen to 0.75 mi W of Mellen
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.320, -90.673

Five inches of water was over the road on County Highway GG on the west side of Mellon.

Hail, Bayfield

When
June 15, 1:19 PM CST to 1:20 PM CST
Where
Bayfield County, 2.13 mi NNW of Ashland Jct
Measured
0.75 in hail
Reported by
Public
Coordinates
46.610, -90.990

Flash Flood, Bayfield

When
June 15, 2:15 PM CST to 4:45 PM CST
Where
Bayfield County, 0.52 mi WNW of Ino to 0.49 mi WNW of Ino
Cause
Heavy Rain
Reported by
State Official
Coordinates
46.532, -91.191

Water was over US Highway 2 near Ino.

Flash Flood, Bayfield

When
June 15, 2:15 PM CST to 4:45 PM CST
Where
Bayfield County, 1.74 mi ESE of Ashland Jct to 1.79 mi ESE of Ashland Jct
Cause
Heavy Rain
Reported by
State Official
Coordinates
46.572, -90.945

Water was over State Highway 137 near the intersection with Sajdak Road.

Hail, Washburn

When
June 15, 3:36 PM CST to 3:37 PM CST
Where
Washburn County, 0.84 mi SE of Spooner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.820, -91.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764607, 764608, 764609, 764611, 764613, 764615, 764617, 764618, 764619, 764620, 764621, 764622, 764624, 765584, 764626, 764627, 764628, 764632, 766077, 764629, 766078, 766079, 764630.